John Dempster took a well-deserved summer vacation, but now he’s so back. John’s a licensed (and handsome) Naturopathic Doctor who practices in Toronto, and regularly contributes to Blisstree about health and wellness issues. Last time, the good doctor told us about the ten best vitamins and supplements to take for healthy, glowing skin. Today he’s back with his top ten list of potentially dangerous supplements. (How many of you actually check with your health care provider before taking supplements?) Find The Dempster Clinic here.
It’s true that too much of a good thing can be bad – and this goes for supplements as well. In fact, just because something comes from nature doesn’t mean it’s always healthy or safe for everyone. Here’s my top ten list of supplements never to take without medical supervision:
1. Vitamin D
Quickly becoming a star in nutritional medicine, it’s not without risk. Being fat soluble, Vitamin D is capable of accumulating to toxic levels if the dosage is unsupervised. While toxic levels are tough to achieve, every patient should take a simple blood test to determine accurate Vitamin D levels before any supplement plan commences.
A common mineral in immune and skin/nail products – too much selenium can create toxicity. Symptoms of selenosis include a garlic odor on the breath, gastrointestinal disorders, hair loss, sloughing of nails, fatigue, irritability, and neurological damage. Extreme cases of selenosis can result in cirrhosis of the liver, pulmonary edema, and, in extreme cases, even death.
Zinc is a critical component of thousands of biochemical reactions that make us feel and look our best. But for irresponsible users, the first sign of zinc poisoning is usually intestinal distress. This includes vomiting, stomach cramps, diarrhea, and nausea. Further symptoms of zinc poisoning are low blood pressure, urine retention, jaundice, seizures, joint pain, fever, coughing, and a metallic taste in the mouth.
No, not my precious calcium! It’s true – you have to be careful of too much of this common mineral, as prolonged excess can increase the risk of kidney stones. Current literature is shedding light into additional risks that may involve hardening of the arteries. While this is a complex process, it’s just another reminder that more is not always better. Consult with an ND (Naturopathic Doctor) to help you find the right type and amount of calcium.
While not one of the most serious overdose pictures, it’s definitely one of the most alarming. B3 (Niacin) in its true form can create a dramatic and uncomfortable ‘flushing’ sensation that can create in panic in people who think they’re suffering from an allergic reaction. While fairly benign, headaches, nausea, and vomiting can ensue if the dose is significant enough.
6. Vitamin A
While tough to achieve as it can take months of excessive doses, it’s still possible. One of the most relevant side effects are birth defects that can occur in children of women receiving isotretinoin – or Acutane (which is related to vitamin A) for acne treatment during pregnancy.